Mississippi, 2006

Damaging Winds in Mississippi, July 18, 2006

July 18, 2006 · NWS JAN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 18, 2:01 PM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 18, 2:01 PM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
301 PM CDT TUE JUL 18 2006

.DISCUSSION...CURRENT CONDITIONS REMAIN HOT WITH ISOLATED CONVECTION
AROUND WITH A FEW STRONG AND SEVERE STORMS OUT THERE. THIS ACTIVITY
IS OCCURRING AS A SUBTLE DISTURBANCE MOVES SOUTH AROUND THE UPPER
RIDGE. THERE IS ALSO A LITTLE UPPER JET SUPPORT WITH A WEAK SHEAR
AXIS SETTING UP AND A BIT OF LEFT FRONT QUAD ACTION. WE ALSO HAVE
NEARLY 20KTS OF FLOW AT H5 WHICH IS SUPPORTING UPDRAFT ROTATION.
FINALLY...THE CRAZY HOT TEMPS ARE RESULTING IN STEEP LAPSE RATES
WHICH IS ALSO A FACTOR IN THE MORE POTENT CONVECTION. EXPECT THIS
ACTIVITY TO PERSISTS THROUGH MID EVENING AS IT SINKS SOUTHWARD. THE
MAJORITY OF THE ACTIVITY WILL MOST LIKELY BE S OF I-20 BY THE START
OF THE TONIGHT PERIOD AND THAT IS WHERE THE BEST POPS WILL BE
LOCATED.

OVERNIGHT...SKIES WILL CLEAR BUT TEMPS WILL BE SLOW TO FALL AND THE
CWA WILL SEE ANOTHER WARM MORNING WITH LOWS IN THE MID 70S. THIS
WILL LEAD TO ANOTHER QUICK WARM UP ON WED AND 90-95 DEGREES BY 10 AM
AND NOON. GUIDANCE IS OFFERING A BIT BETTER LOW-LEVEL MOISTURE ON
WED AND THIS WILL LIKELY RESULT IN TWO THINGS. FIRST...HIGHER HEAT
INDEX A FEW PLACES TODAY HAVE HELD ONTO 105-107 HIS AND I FEEL
THAT WED WILL OFFER MORE AREAS IN THIS RANGE. AS A RESULT...WILL
HOIST A HEAT ADV FOR THE ENTIRE AREA. SECONDLY...THE BETTER MOISTURE
WILL LEAD TO HIGHER INSTABILITY. THE COOL TEMPS ALOFT WILL CONTINUE
TO LEAD TO STEEP LAPSE RATES AS WE HEAT UP TO THE UPPER 90S AND
AROUND 100. WE WILL ALSO HAVE A BETTER MID-LEVEL S/W ROTATE DOWN
WITH 20KTS OF FLOW AGAIN AT H5. ALL THIS IS SETTING UP FOR A
SLIGHTLY MORE ACTIVE DAY CONVECTION WISE. AGAIN...ISO/SCT STRONG SVR
CONVECTION IS ANTICIPATED AND WILL MENTION IN THE HWO. AS FOR
POPS...YESTERDAYS THINKING THAT GUI WAS TOO LOW AND IT WOULD LIKELY
COME UP HAS WORKED OUT AND GUI IS NOW 30-40% FOR THE SOUTHERN HALF
OF THE CWA. THAT LOOKS GOOD AND WILL FOLLOW.   /CME/

TODAY THROUGH TUESDAY...ON THURSDAY THE PERSISTENT MID-UPPER LEVEL
RIDGE WILL CONTINUE TO BE CENTERED OVER THE PLAINS WITH A RIDGE
EXTENDING EAST OVER THE MISSISSIPPI VALLEY. THE GFS ROTATES A 40 TO
45KT U/L JET AROUND THE U/L HIGH THURSDAY...BUT DRY AIR MOVING INTO
THE AREA SHOULD INHIBIT MOST OF THE CONVECTION EXCEPT JUST SOME
ISOLATED. ON FRIDAY THE GFS AND THE NAM INDICATE THAT THE RIDGE OVER
THE PLAINS WILL BEGIN TO LOOSE ITS GRIP OVER THE ARKLAMISS AS IT
BEGINS TO SHIFT WEST AND THE TROUGH SWINGING DOWN OVER THE OHIO
VALLEY DEEPENS OVER THE EAST. BY SATURDAY THE TROUGH WILL BEGIN TO
PUSH A SURFACE BOUNDARY SOUTHWARD TOWARDS THE ARKLAMISS AND BY
SATURDAY AFTERNOON IT WILL EXTEND ACROSS THE NORTHERN PORTIONS OF
THE AREA. WITH PWATS ABOVE 2 INCHES ACROSS MOST OF THE AREA AND THE
FOCUS OF THE BOUNDARY...SATURDAY LOOKS LIKE THE BEST CHANCE OF RAIN
WE HAVE HAD IN A WHILE.

EXPECT THERE WILL BE GOOD COVERAGE OF THUNDERSTORMS AGAIN ON SUNDAY
AS THE FRONT WILL BE STALLED ACROSS THE CENTRAL PORTIONS OF OUR
AREA. THE GFS INDICATES THAT THERE SHOULD STILL BE PLENTY OF
MOISTURE AROUND WITH 2 INCH PLUS PWATS AGAIN OVER THE AREA. LITTLE
WILL CHANGE MONDAY AND TUESDAY AS THE STRONG SOUTHERLY FLOW WILL
CONTINUE WITH LOTS OF MOISTURE. STUCK CLOSE TO GUIDANCE FOR POPS
THROUGH THE PERIOD WITH JUST A TWEAK HERE AND THERE MAINLY DURING
THE NIGHTTIME PERIODS AS GUIDANCE KEEPS HIGH POPS THROUGH THE NIGHT
WHEN THERE REALLY IS NOT ANYTHING TO SUPPORT IT.

TEMPERATURES ARE ANOTHER THING...GUIDANCE HAS PERSISTENTLY BEEN TO
LOW FOR HIGHS ACROSS THE ARKLAMISS AND THIS TREND LOOKS TO HAVE
CONTINUED. 850MB TEMPERATURES COOL SLIGHTLY LATER THIS WEEK...BUT
GUIDANCE IS INDICATING THAT HIGHS WILL COOL INTO THE LOW 90S. LINING
UP THE FORECASTED H850/H925 TEMPS WITH CLIMO...HIGHS SHOULD STILL
REACH INTO THE MID TO UPPER 90S. WITH ALL OF THIS IN MIND WILL STAY
CLOSE TO GUIDANCE FOR OVERNIGHT LOWS...BUT WILL INCREASE AFTERNOON
HIGHS SIGNIFICANTLY ESPECIALLY NORTH OF I-20 ON THURSDAY AND FRIDAY.
WITH THE INCREASE IN COVERAGE OF THUNDERSTORM ACTIVITY FOR THE
REMAINDER OF THE PERIOD WILL STICK CLOSER TO GUIDANCE...BUT WILL
STILL GO NEAR CLIMO HIGHS WHICH IS A COUPLE OF DEGREES HIGHER./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       76  98  73  98 /  14  42  20  10
MERIDIAN      74 100  73  99 /  14  33  16   8
VICKSBURG     75  99  73 100 /  12  36  24  12
HATTIESBURG   75  97  73  96 /  29  47  25  18
NATCHEZ       76  95  75  99 /  25  36  34  25
GREENVILLE    75 100  74 100 /   5  14   5   4
GREENWOOD     74 100  73  99 /   5  17   5   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY FROM 7 AM TO 7 PM CDT WEDNESDAY FOR MSZ018-MSZ019-
     MSZ025-MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-
     MSZ033-MSZ034-MSZ035-MSZ036-MSZ037-MSZ038-MSZ039-MSZ040-
     MSZ041-MSZ042-MSZ043-MSZ044-MSZ045-MSZ046-MSZ047-MSZ048-
     MSZ049-MSZ050-MSZ051-MSZ052-MSZ053-MSZ054-MSZ055-MSZ056-
     MSZ057-MSZ058-MSZ059-MSZ060-MSZ061-MSZ062-MSZ063-MSZ064-
     MSZ065-MSZ066-MSZ072-MSZ073-MSZ074.

LA...HEAT ADVISORY FROM 7 AM TO 7 PM CDT WEDNESDAY FOR LAZ007-LAZ008-
     LAZ009-LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.

AR...HEAT ADVISORY FROM 7 AM TO 7 PM CDT WEDNESDAY FOR ARZ074-ARZ075.

&&

SHORT TERM: CME
LONG  TERM: 15
Hazardous weather outlook, Jul 18, 2:31 PM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT TUE JUL 18 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
192031-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
331 PM CDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH 9 PM THIS
EVENING...MAINLY SOUTH OF INTERSTATE 20. DUE TO THE HOT SURFACE
CONDITIONS...INSTABILITY REMAINS HIGH AND A FEW STORMS COULD
BECOME STRONG OR SEVERE. THE MAIN RISK WILL BE SMALL HAIL AND
DAMAGING WINDS.

CONDITIONS WILL BE SIMILAR ON WEDNESDAY ONLY WITH SLIGHTLY HIGHER
LOW LEVEL MOISTURE WHICH WILL RESULT IN HIGHER INSTABILITY. A
DECENT DISTURBANCE IS EXPECTED TO MOVE INTO THE AREA AND WILL
TRIGGER AFTERNOON THUNDERSTORMS. AS THIS OCCURS...ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY EAST AND SOUTH OF A
RAYVILLE LOUISIANA TO GREENWOOD MISSISSIPPI LINE. ANY OF THESE
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND DAMAGING WINDS
BETWEEN 60 AND 70 MPH. OVERALL...SLIGHTLY MORE THUNDERSTORM
ACTIVITY IS EXPECTED ON WEDNESDAY WHICH WILL LIKELY RESULT IN A
BIT MORE SEVERE STORMS.

...SEASONAL THREATS...
HOT WEATHER LOOKS TO CONTINUE THROUGH THE FORESEEABLE FUTURE
ALTHOUGH ISOLATED TO SCATTERED CONVECTION ANTICIPATED DURING THE
AFTERNOON AND EVENING HOURS OVER THE NEXT FEW DAYS WILL PROVIDE A
LITTLE RELIEF.

EXPECT HEAT INDEX VALUES TO RANGE FROM 103 TO 108 DEGREES ON
WEDNESDAY ACROSS THE ENTIRE ARKLAMISS REGION. DUE TO THIS...A
HEAT ADVISORY HAS BEEN ISSUED FOR WEDNESDAY.

A HEAT INDEX OF 105 IS THE VALUE WHERE THE BODY CAN BEGIN TO
SUCCUMB TO HEAT-RELATED HEALTH PROBLEMS.

PERSONS VENTURING OUTDOORS SHOULD TAKE PRECAUTIONS TO AVOID HEAT
RELATED ILLNESSES THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...
THE HOT CONDITIONS WILL PERSIST THROUGH FRIDAY WITH THE AREA
REACHING 97 TO 100 DEGREES EACH DAY. COMBINE THIS WITH THE
RELATIVE HUMIDITIES AND HEAT INDEX VALUES WILL RANGE FROM 100 TO
107. IF THESE CONDITIONS HOLD...HEAT ADVISORIES WILL LIKELY BE
EXTENDED INTO THE LATTER PART OF THE WEEK.

...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED ON WEDNESDAY. OTHERWISE ACTIVATION IS
NOT ANTICIPATED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 18, 4:45 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
545 PM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     4 ENE BOGUE CHITTO      31.45N 90.39W
07/18/2006                   LINCOLN            MS   EMERGENCY MNGR

            TREES DOWN ON POWER LINES AND BLOCKING A FEW
            ROADS...APPROXIMATELY 5 MILES ENE OF BOGUE CHITTO.

&&

BANNAN
Local storm report, Jul 18, 4:47 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
547 PM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     4 ENE BOGUE CHITTO      31.45N 90.39W
07/18/2006                   LINCOLN            MS   EMERGENCY MNGR

            TREES DOWN ON POWER LINES AND BLOCKING A FEW ROADS JUST
            OUTSIDE OF BOGUE CHITTO.

&&

BANNAN
Local storm report, Jul 18, 5:44 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
644 PM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     5 N BROOKHAVEN          31.66N 90.45W
07/18/2006                   LINCOLN            MS   UNKNOWN

            NUMEROUS TREES DOWN ALONG I 55 BETWEEN BROOKHAVEN AND
            WESSON.

&&

BANNAN
Special weather statement, Jul 18, 6:42 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
742 PM CDT TUE JUL 18 2006

MSZ064-072-190130-
JEFFERSON DAVIS-MARION-
742 PM CDT TUE JUL 18 2006

...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST MISSISSIPPI...

STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER CENTRAL MISSISSIPPI
AND TRACK SOUTH. A THUNDERSTORM OVER SOUTHERN JEFFERSON DAVIS COUNTY
WAS SINKING SOUTH INTO MARION COUNTY. PEA TO MARBLE SIZED HAIL...
WIND GUSTS TO 40 MPH...FREQUENT DANGEROUS LIGHTNING AND HEAVY RAIN
CAN BE EXPECTED. THE STORM WILL CONTINUE DRIFT SOUTH AND DIMINISH
THROUGH 830 PM.

WIND GUSTS OF 40 MPH CAN DOWN TREES. PERSONS CAUGHT OUTSIDE SHOULD
TAKE SHELTER INSIDE A STURDY BUILDING UNTIL THE STORMS PASS.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE
STRUCK BY LIGHTNING.

7
Local storm report, Jul 18, 6:57 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
757 PM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             5 ENE BROOKHAVEN        31.61N 90.37W
07/18/2006  E0.88 INCH       LINCOLN            MS   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED NICKEL SIZED HAIL ON NOLAH
            ROAD

0617 PM     HAIL             10 NE BROOKHAVEN        31.69N 90.32W
07/18/2006  E0.88 INCH       LINCOLN            MS   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED NICKEL SIZED HAIL AT LAKE
            LINCOLN STATE PARK

&&

MAXIE
Special weather statement, Jul 18, 7:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
810 PM CDT TUE JUL 18 2006

MSZ031-190200-
LOWNDES-
810 PM CDT TUE JUL 18 2006

...STRONG THUNDERSTORMS DEVELOPING OVER LOWNDES COUNTY...

AT 808 PM A STRONG THUNDERSTORM WAS DEVELOPING OVER CENTRAL LOWNDES
COUNTY. PEA TO MARBLE HAIL...WIND GUST TO 40 MPH AND FREQUENT
DANGEROUS LIGHTNING AND HEAVY RAIN CAN BE EXPECTED. THE STORM WILL
REMAIN OVER RURAL LOWNDES COUNTY. LOOK FOR THE STORM TO SLOWLY
DRIFT SOUTH AND DIMINISH AROUND 9 PM.

WIND GUSTS OF 40 MPH CAN DOWN TREES. PERSONS CAUGHT OUTSIDE SHOULD
TAKE SHELTER INSIDE A STURDY BUILDING UNTIL THE STORMS PASS.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE
STRUCK BY LIGHTNING.

7

The radar

The Columbus AFB radar (KGWX), 48 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
July 18, 7:30 PM CST
Where
Lowndes County, 3 mi SE of Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.467, -88.400

A couple of trees, several large limbs and a power pole were blown down just outside of Columbus.

Thunderstorm Wind, Winston

When
July 18, 10:00 PM CST
Where
Winston County, 10 mi NE of Louisville
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
33.233, -88.933

Several trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519965, 5519966.